1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Steroids and antibiotics .

Discussion in 'Type 2 Diabetes' started by Peadair O Brionn, Dec 31, 2019.

  1. Peadair O Brionn

    Peadair O Brionn Type 2 · Well-Known Member

    Messages:
    443
    Likes Received:
    895
    Trophy Points:
    133
    I’m starting a 7 day course of steroids and antibiotics tomorrow. I also have COPD and the chest infection I got about 4 weeks ago has persisted . I’ve tried to avoid the steroids but the infection is raising my bloods anyway . Has anyone any advice about handling the 2 of these at once
     
    • Hug Hug x 5
  2. DCUKMod

    DCUKMod I reversed my Type 2 · Master
    Staff Member Administrator

    Messages:
    14,301
    Likes Received:
    8,228
    Trophy Points:
    298
    Hi Peadair - Frustrating that that infection hasn't gone. Whilst most of us would rather avoid the meds, sometimes we just need to bite to bullet to get rid of the thing.

    Whilst your bloods are up a bit with the infection, the chances are the steroid will nt the numbers up again. To be honest, it seems like eating well, and by well, I'd suggest keeping the carbs tight, to limit the blood rises where you can, but also importantly test lots. I don't say that to frighten you or to rub your nose in the numbers, but to say if the numbers get very high; get yourself back to the Doc, call 111 or off to A&E for you.

    I'm fortunate never to have taken oral steroids (have rubbed on a bit of steroid cream occasionally, but that doesn't count in this context), but I know when I go onto antibiotics, I quite often feel really, "Meh", whilst they do their stuff, but grind it out if you can. If, however, they upset your tummy, ask for an alternative.

    I usually find myself eating lots of yoghurt when I'm on antibiotics, to protect my gut flora a bit, but that's just me.

    I hope you're feeling better soon, Peadair, and a Happy New Year to you.
     
    • Agree Agree x 2
    • Friendly Friendly x 1
  3. xfieldok

    xfieldok Type 2 · Well-Known Member

    Messages:
    4,189
    Likes Received:
    2,690
    Trophy Points:
    178
    7 days isn't too long, I have been on high doses for months, it is not fun. Just ride it out and perhaps just don't test for a week. It can be really depressing, and you just can't do anything about it.

    Good luck and try to have a happy New Year.
     
    • Friendly Friendly x 1
    • Hug Hug x 1
  4. Peadair O Brionn

    Peadair O Brionn Type 2 · Well-Known Member

    Messages:
    443
    Likes Received:
    895
    Trophy Points:
    133
     
  5. Peadair O Brionn

    Peadair O Brionn Type 2 · Well-Known Member

    Messages:
    443
    Likes Received:
    895
    Trophy Points:
    133
    Thanks for the reply . Hopefully it’ll be all cool . It’s only a 7 day course so it should be ok . With a bit of luck it’ll all be over and no problems will be had . I willl test a lot and if any nasties happen I’ll be down in around like a rat up a drainpipe . Gappy New Year to you to bud .
     
    • Like Like x 1
  6. shelley262

    shelley262 Type 2 · Well-Known Member

    Messages:
    4,072
    Likes Received:
    9,795
    Trophy Points:
    198
    Happy new year hope your infection clears soon and you get back to your normal self soon.
    Infections happen......Ive just had a tooth abscess for three months and needed several courses of penicillin and it put my bgs up. I had extraction to drain it three weeks ago and just recovering now! But good news is that back to low bgs again you will get there once infection gone hoping your pills work. Meanwhile I’m really having a “ gappy new Year” whilst awaiting the bridge work!
     
  7. Peadair O Brionn

    Peadair O Brionn Type 2 · Well-Known Member

    Messages:
    443
    Likes Received:
    895
    Trophy Points:
    133
     
  8. Peadair O Brionn

    Peadair O Brionn Type 2 · Well-Known Member

    Messages:
    443
    Likes Received:
    895
    Trophy Points:
    133
    So I’ve been on the steroids and antibiotics for 2 days now. my bg readings have gone up to to 8.3. Any suggestions to get it down . I’ve tried doing exercise but doesn’t work . I’m so used to being in the low 5s it’s starting to freak me out .
     
  9. DCUKMod

    DCUKMod I reversed my Type 2 · Master
    Staff Member Administrator

    Messages:
    14,301
    Likes Received:
    8,228
    Trophy Points:
    298
    Peadair - I've brrn fortunate enough not to have to take them myself, thus far, but to be honest, unless you are using insulin or really strong meds, I doubt you can do too much aside from keep your diet "tight".

    Of course, that in itself can be a challenge on steroids, as they can sharpen the appetite too!

    Bearing in mind you are planned to be on those steroids for about a week, tough as it might seem, you're likely better to suck it up (for a few days) than have the infection, and strain on your chest, when you already have COPD. Once finished, the numbers will sort themselves out.

    I appreciate it's hard, but as I say, "rock and a hard place" comes to mind.
     
  10. Twisticles

    Twisticles Type 2 · Member

    Messages:
    20
    Likes Received:
    6
    Trophy Points:
    43
    I'm fairly sure that Prednisolone screwed me up over the holidays.

    Just before Christmas I injured my right knee so bad I can't walk. So Dec 26th I visited a Family doctor where I was spending the holidays (Singapore), discussed my T2 at length and he prescribed Celecoxib and Prednisolone for my knee.

    That was 10.30am, by 10pm I was drinking litres of water, peeing non-stop and couldn't test as my BG is usually so stable I left my kit at home (Hong Kong). Same on 27th Dec. When I got home on the 28th and tested, I was running about 34mmol (612mg). A bit of research and I found that Prednisolone is a steroid and they can cause BG to go haywire. Funny the Doctor never mentioned that.

    So I quit the knee pills. By Monday 30th I was still seeing fasting BG of 24mmol/432mg and highs of 32/600+ later in the day.

    Went to my usual clinic but my doc was away. The locum didn't seem at all concerned, but increased my Metformin from 500mg X twice a day to 500mg X three times a day. (Plus panadol for the knee yay /s)

    Anyway, I'm still about 15/270 fasting, rising to 26/468 in the evenings, despite cutting carbs to almost zero. (I've been low carbing around 100g a day for the last year with a regular 8-10/140-150 high/low pattern).

    I'm weak, dizzy, have horrible headaches, thirsty all the time, peeing all the time, blurry vision and generally feel like ****.

    Back to the Dr tomorrow...
     
  11. Peadair O Brionn

    Peadair O Brionn Type 2 · Well-Known Member

    Messages:
    443
    Likes Received:
    895
    Trophy Points:
    133
    Thanks guys for the replies . Sorry for yer troubles twisticles. Hope it sorts itself out . I’m just gonna do what you suggest dcuk , nite the bullet , carry on with the low carb and have a few wines on the way . If I can keep it in the 8s till Tuesday / Wednesday day . It should return to normal by Friday . I’ll keep ye posted on it
     
  12. Peadair O Brionn

    Peadair O Brionn Type 2 · Well-Known Member

    Messages:
    443
    Likes Received:
    895
    Trophy Points:
    133
    Ok so tomorrow I finish my steroids and antibiotics . My bloods peaked at 8.3. .
    Just wondering , when I finish this course does anyone know how long before my bloods come back down to my normal levels . Obviously staying on the low carb under 50 gr a day .
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook